Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Periods ruining my life

(10 Posts)
BackTeeth Mon 20-Jun-11 20:22:20

I just cannot go like this.

Everyone thinks I am a normal person, coping with all life has to throw at me, but I'm not sad

I am prone to a bit of anxiety and depression as it is, but I manage to keep on top of it by looking after myself - getting enough sleep, not drinking too much, eating well, exercising etc. However, every month when I get my period my mental health declines steeply. The only thing I can compare it to is PND (I had this after the birth of my first child). It is that sudden and feels very hormonal and just awful.

I feel like I have been drugged, almost. I feel anxious, shaky, very tearful, spaced out, incapable of facing people or making rational decisions or doing everyday, normal things. I feel nauseous one minute and get the most insatiable hunger the next. I am also irritable and angry beyond just a spot of PMT and turn into a really horrible, shouty mum sad

Some months it is worse than others. This month it is crippling. I have had to take the day off work today as I feel (and look) horrendous.

This not normal. But I feel like such a whinger. And I cannot CANNOT take more time off work to see my doctor this week (although am obviously going to have to face up to this and see her at some stage soon).

Has anyone else been through this? Anyone who can offer me any insight or advise?

I feel like absolute shit sad

BackTeeth Mon 20-Jun-11 20:22:35

I cannot go on like this. Sorry.

Keziahhopes Mon 20-Jun-11 20:27:26

Hi - no experience I am afraid. However am sure Gp can suggest a type of contraceptive etc that could really help... hope so.

wildstrawberryplace Mon 20-Jun-11 20:38:56

Ok, first of all have you tried supplementing with high dose GLA (borage/starflower oil), magnesium and calcium, iron, and B vitamins?

I suffer (ed) from the most appalling PMS, such that for years I thought I suffered from depression and stress (even self harmed during severe episodes) - but it was "just" PMS.

I manage my PMS by supplementing as above and using this light mask. The supplements help with the physical symptoms but the light mask helps with the mood.

I should also reduce caffeine, sugar and salt in the first half of my cycle but I don't always manage it.

Sorry you're experiencing this, it really is awful.

bittersweetvictory Mon 20-Jun-11 21:16:26

My daughter uses this for PMS, she says it helps a lot.
www.mn8.uk.com/product_info.php?products_id=28
I havnt tried this one myself as i am now menopausal but use their ladycare menopause magnet and its helped me massively, got rid of flushes, sweats etc,

allegrageller Mon 20-Jun-11 21:22:08

very interesting links here.

I have similar problems on and off over the whole last 2 weeks of the month. It is truly awful and I feel my personality is just deformed by it. I go from screaming like a banshee to grovelling apology in an hour.

Am I right in thinking you are saying it's the period itself which is worse for you? I think for most women it's the week to 2 days before which is worst but there are bound to be variations.

BackTeeth Mon 20-Jun-11 22:51:17

Thanks so much for your replies.

I am going to look into the supplements. The light mask also looks interesting. I am currently taking a contraceptive pill and have tried others, but I really think they all just make it worse.

Just to clarify, I start to feel down about a week before my period and then feel very depressed and sometimes quite crazy 3-4 days before and for the first 2 or 3 days of my period. I also look awful. Today I am white as a sheet with big puffy circles under my eyes and water retention so bad that i look about 5 months pregnant sad

FunnysInTheGarden Mon 20-Jun-11 22:59:32

I found that the pill was as bad as my normal cycles. The only thing which has helped me is the Depo injection. It keeps my hormones and so moods on an even keel.

allegrageller Tue 21-Jun-11 11:42:27

hmm. Funnys do you lose libido/ gain weight on the injection?

After ghastly experiences on the pill (blowing up like a balloon, feeling like pms all flippin month without the sex drive) I am scared of taking ANY artificial hormones.

FunnysInTheGarden Tue 21-Jun-11 14:06:39

allegra I haven't noticed a difference with libido between the pill and depo, but certainly hormone contraceptives affect my libido. No weight gain at all. Mind you I could do with loosing a stone or so, but that is down to pregnancy and not the injection!

I have heard that it doesn't suit some people, but it really does suit me.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now